Jump to content
Acne.org
Search In
Find results that contain...
Find results in...
BellaSoul

Advice would be so helpful (accutane)

A little bg info. I'm a 33 year old woman who has struggled with acne since middle school. I've finally had enough & I'm desperate at this point, I'm considering accutane.

 

I've been offered the drug before but wasn't comfortable with the possible side effects and ultimately chose not to use the drug. Late on in life, come to find out my mother has a very rare liver disease that runs in the women's side of the family. My aunt also has this disease. It is an autoimmune disease that attacks the liver.. and I am at very high risk for it.

 

BUT, I'm desperate. I really need accutane right now. Do you guys think a dermatologist would prescribe it to me with that family history?? And if so, do you think it's worth the risk? My acne is really making my quality of life super low.. All I do is hide out & obsess over it (when its flaring). 

 

Also, I deal with anxiety & depression.. can be a bit of a hypochondriac. Also deal with stomach issues. But I think everyone has personal issues that are concerning to them but still choose to chance it with this drug? Advice would be soooo helpful. 

Share this post


Link to post
Share on other sites

I also have stomach issues and it turned out to be an enzyme deficiency, SIBO, and PCOS. I take enzyme pills with food and did the sibo protocol. Birth control and spironolactone helped with my hormonal acne (birth control made it worse until I added the spironolactone). Dapsone 5% is the only topical to ever actually help my spots go away. It’s used as a spot treatment and you put it on right when you see a spot start to form and it goes away within days for me. In case the accutane isn’t an option I figured I’d say what’s working for me by chance that it helps. Best of luck!

Share this post


Link to post
Share on other sites
10 hours ago, hlp334 said:

I also have stomach issues and it turned out to be an enzyme deficiency, SIBO, and PCOS. I take enzyme pills with food and did the sibo protocol. Birth control and spironolactone helped with my hormonal acne (birth control made it worse until I added the spironolactone). Dapsone 5% is the only topical to ever actually help my spots go away. It’s used as a spot treatment and you put it on right when you see a spot start to form and it goes away within days for me. In case the accutane isn’t an option I figured I’d say what’s working for me by chance that it helps. Best of luck!

Thanks for the response! I know for sure my acne is not hormonal, and more of a genetic thing. I've tried both birth control and spiro to no avail. I've never tried Dapsone.. but, I will look into that. Thank you again!

Share this post


Link to post
Share on other sites
On 12/6/2019 at 10:42 PM, BellaSoul said:

I've been offered the drug before but wasn't comfortable with the possible side effects and ultimately chose not to use the drug.

Don’t let desperation cloud your judgment. Desperation and lack of knowledge usually take a part in the decision of taking Accutane.

There is not such a thing as “possible side effects”. The Accutane treatment is a “controlled” intoxication and always carries side effects.

Accutane is just a molecule which is found naturally in the body. The “treatment” consists in taking this molecule in high, enormous quantities, so as to reach a high concentration of it in blood and tissues. Some of this toxic dose of this substance goes to the sebaceous glands, inhibiting the production of sebum. And a lot more goes to other places of the body, mainly glands, mucous membranes, and certain tissues, including the brain.

That is why you not only feel your skin dry, but also your mouth is dry, and probably your eyes too (and the eyes and the tears which keep them healthy are very delicate, d'you know?). You feel weak, tired, your muscles or back could hurt or strain much easily. You also could have negative thoughts, especially if you are already depressed. Etc.

When you stop taking the drug, this substance is eliminated on the next days or weeks. But if, during the treatment, you reach certain concentration of isotretinoin for a certain time, the tissues or glands reached by it could change its cell structure. Not only the sebaceous glands, which are shrunk, but also other parts of your body. It is not clear if this is because sediments of Accutane still remains in the tissues, or because it just changes the cell organization by means of apoptosis or other chemical processes. Most probably it is about the latter.

Of course, the bigger the concentration of Accutane, and the longer the “treatment”, the bigger the permanent effects in the body.

So, in a nutshell… if you don’t take too much Accutane, its effects are temporal, in theory. But if you reach a certain concentration of the drug for a certain period of time (and this is the purpose of a regular “treatment”), you are going to get permanent/long term results. And these effects could affect the sebaceous glands and also other parts of your body (and you can’t control where Accutane does its work).

In the latter described scenario, in my opinion, you always make transformations in other parts of your body apart from the sebaceous glands. The differences between cases are in how much these parts are affected, and how much the patient notices them. Changes could remain unnoticed, because they don’t translate into symptoms that bother you, or because you just don’t notice them and you don’t test them (for example, how do you know if Accutane reduces the availability of certain hormone if you don’t look for it in a test, and you compare it with a previous test? –and even if you do this it is difficult to determine; or how do you know about subtle changes in certain tissues?)

Of course, my advice is not to follow the Accutane “treatment” for acne. I took Accutane and I have experience with acne.

Have you ever thought about the possibility that your depression, obsession or nervousness is as much a cause as a consequence of your acne? (in the presence of an oily skin which has a tendency to produce acne lesions, of course).

Share this post


Link to post
Share on other sites

Join the conversation

You can post now and register later. If you have an account, sign in now to post with your account.

Guest
Reply to this topic...

×   Pasted as rich text.   Paste as plain text instead

  Only 75 emoji are allowed.

×   Your link has been automatically embedded.   Display as a link instead

×   Your previous content has been restored.   Clear editor

×   You cannot paste images directly. Upload or insert images from URL.


  • Personalized Advice Quiz - All of Acne.org in just a few minutes


×